Do Mood Stabilizers Make You Gain Weight?

Do Mood Stabilizers Make You Gain Weight?

Unlike many mood stabilizers, there are some medications which do not cause weight gain, like for instance Lamictal; but it is also true that weight gain is the result of most of the mood stabilizers. Weight gain can said to be the effect of the bipolar disorder itself, which increases your appetite and changes the metabolism leading to increase in weight.

Before we speak more about weight gain due to mood stabilizers or due to bipolar disorder medications we should first know what a bipolar disorder is and what are its signs and symptoms. Later we will discuss as to how they affect the weight.

Bipolar disorder is a brain disorder which causes abnormal swings in the mood, activity levels, energy levels and the ability to carry out day-today activities. The bipolar disorder is also known as Maniac depressive illness and it is basically classified into types. They are Bipolar I Disorder, Bipolar II Disorder, Cyclothymic Disorder (also known as cyclothymia) and other specific and non specific Bipolar and related Disorders. All the types of bipolar disorders show clear demarcation in mood, energy and activity status. These moods can vary from periods of extremely high, elevated and energized behavior to very low, very sad, down and hopeless periods. The former is known as manic episodes and later is known as the depressive episodes. There is also a period in between known as Hypomanic episodes.

Do Mood Stabilizers Make You Gain Weight?

Signs And Symptoms Of Bipolar Disorder

People having bipolar disorder face lot of changes in their moods, changes in emotions, their sleeping patterns, activity levels, and their behavior is somewhat unusual. These distinct behaviors are known as “Mood Episodes.” These mood episodes are totally different from the usual mood and behavior of that person. There will a strong and visible change in energy, activity status, sleeping patterns etc.

Treatment Of Bipolar Disorder And Their Treatment

There are a number of medications which are used to treat to bipolar disorder. Mood stabilizers also fall under the category of medication for bipolar disorder. Some of these medications increase the appetite and cause changes in the metabolism of our body, which leads to weight gain.

However it’s not the case with every medication or every body type. It simply means that different medications have different effects and side effects on different body types. Also the treatment for bipolar disorder symptoms differs in various individuals. Therefore there could be a requirement of some trial and error for finding the right medications for bipolar disorder symptoms.

The medications for the treatment of bipolar disorder also include mood stabilizers, antidepressants and antipsychotics.

The common mood stabilizers are Lithium (Lithobid), Divalproex Sodium (Depakote), Valproic Acid (Depakene), Carbamazepine (Equetro, Tegretol) and Lamotrigine (Lamictal). Almost all of these medications may increase the risk of weight gain except Lamotrigine. Some also say that Lamictal too does not increase the risk of weight gain but again, the results might vary from person to person.

The mood stabilizers may be taken alone or in combination with anti-depressants and antipsychotics. When any of the medicines taken alone, they may cause weight gain but most of the people take medications in combination to control all the symptoms of bipolar disorder.

Conclusion

It is true that weight gain is the result of most of the mood stabilizers because they alter the metabolism of our body and increase the appetite. However it’s not the case with every medication or every body type. Different medications have different effects and side effects on different body types. Therefore in order to find a perfect combination of medication some trial and error is needed.

If there is an issue of weight gain and you are worried about it, you can simply take the advice and guidance of a weight management professional. Proper diet, regular exercise and healthy lifestyle can help in weight maintenance. If the problem of weight gain still persists, just be patient and talk to your psychiatrist about it so that he can suggest change in the medication.

Also Read:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.